Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 198, NWS Mobile, AL

July 21, 2000Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2000, 3:29 PM CDT for Mobile County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 3:29 PM CDT (20:29 UTC)
Expired
Jul 21, 2000, 4:00 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mobile County, AL

The radar

The Mobile radar (KMOB), 37 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS54 KMOB 212031
SVRMOB
ALC097-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
329 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH MOBILE COUNTY IN ALABAMA
  THIS INCLUDES THE CITY OF GRAND BAY.

* UNTIL 400 PM CDT.

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   LINE OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MOBILE COUNTY. THE 
LINE OF STORMS WERE MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE OVER...
  DAUPHIN ISLAND AT BETWEEN 340 AND 400 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

LAT...LON 3048 8790 3051 8851 3016 8860 3014 8799

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:20 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 21, 3:20 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT FRI JUL 21 2000

CORRECTED TO MENTION THAT CODED FORECASTS BELOW ARE PRELIM...

ACTIVE AND BUSY AFTERNOON TO SAY THE LEAST.  LATEST RADAR/SATELLITE
TRENDS SUPPORTING SHORT TERM FORECAST OF HIGH POPS INTO THE EVENING
HOURS AS ACTIVE SEABREEZE/OUTFLOW CONVECTION ALONG THE COAST WILL
DECAY SLOWLY AFTER DARK. UPPER AIR DISTURBANCE MOVES SOUTHEAST OUT OF
AR...CAUSING THUNDERSTORMS TO SOON INITIATE OVER THE NORTHERN
ZONES...SOUTH OF A QUASI-STATIONARY SURFACE FRONTAL ZONE FROM NEAR
JAN TO NORTH OF MGM. CLOUD TOPS ARE ARCING UP TOWARD THE
NORTHWEST...RESPONDING TO THE APPROACH OF THE MID LEVEL DISTURBANCE.
WILL MAINTAIN SEVERE IN ONGOING ZONES FOR THE EVENING HOURS.  FOR THE
LONG TERM...FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF A
WEAKNESS IN THE UPPER LEVEL HEIGHT FIELD AS HIGHER HEIGHTS REMAIN
OVER THE WESTERN STATES. THIS WILL RESULT...IN TEMPERATURES NOT AS
HOT AS SEEN THE PAST WEEK. SO WILL LEAN CLOSER TO CLIMATOLOGY ON
TEMPERATURES RIGHT ON INTO THE EXTENDED RANGE. THIS REGIME ALSO
SUPPORTS THE PASSAGE OF MID LEVEL DISTURBANCES...WHEN MOVING OVER A
SERIES OF SURFACE TROFS OVER THE DEEP SOUTH...SPELLS THUNDERSTORMS.
BEST COVERAGE DURING THE AFTERNOONS WHEN HIGHEST INSTABILITY
PRESENT.

NOT MUCH TO SPEAK OF OVER THE MARINE AREA.  OUTSIDE OF
THUNDERSTORMS...EXPECT WINDS W/SW BECOMING MORE NORTHWEST ON
SATURDAY AS A TROF MOVES OFF THE MAINLAND.

PRELIM...
MOB TT 075/096 072/092 072 10665
PNS TT 078/096 074/092 072 10565
DTS TT 077/093 075/090 075 10465
GZH TT 072/093 071/089 068 10464
2R0 TT 072/092 071/089 068 10565
61A TT 071/093 070/089 068 10565p

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 21, 11:20 AM CDT, 4 hours 9 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1120 AM CDT FRI JUL 21 2000

...SEVERE THUNDERSTORMS POSSIBLE TODAY INTO EARLY THIS EVENING...
...STRESSFUL HEAT CONTINUES TODAY OUTSIDE OF THUNDERSTORMS...

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF ARKANSAS INTO
CENTRAL MISSISSIPPI TONIGHT.  A STATIONARY FRONTAL ZONE WAS DRAPED
OVER THE SOUTHEAST U.S. FROM JACKSON MS EAST TO MACON GA.  AS THE
UPPER SYSTEM INTERACTS WITH THE FRONT AND A COASTAL SEA BREEZE
BOUNDARY...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE DURING
THE COURSE OF THE DAY.  NUMEROUS STORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST MS AND INTERIOR SW AL...SPREADING SOUTHEAST AROUND 30
MPH INTO THE COASTAL SECTIONS OF AL AND NORTHWEST FL INTO THE
EVENING.

THE AIRMASS IS EXTREMELY UNSTABLE OVER THE GULF COAST AND WILL
BECOME INCREASINGLY MOIST WITH TIME.  THE STORM PREDICTION CENTER IN
NORMAN OKLAHOMA HAS PLACED THE ENTIRE REGION UNDER A SLIGHT RISK OF
SEVERE STORMS.  DAMAGING DOWNBURST WINDS ARE THE MAIN THREAT.

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE STORM
SPOTTERS SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

AFTERNOON HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 105 TO
110 DEGREE RANGE TODAY.  DRINK PLENTY OF WATER...WEAR LIGHT COLORED
CLOTHING AND TAKE FREQUENT BREAKS WHEN OUTDOORS TO AVOID HEAT
RELATED STRESS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/MOB
Local storm report, Jul 21, 1:45 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
145 PM CDT FRI JUL 21 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    8 E LOXLEY                AL   1.00 INCH HAIL
07/21/00   BALDWIN                        HAIL COVERED INTERSTATE
                                          65. A FEW TREE LIMBS WERE
                                          ALSO BLOWN DOyWN.

JFG

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:31 PM CDTSevere Thunderstorm WarningMOBBaldwin29 min
Jul 21, 12:55 PM CDTSevere Thunderstorm WarningMOBBaldwin50 min
Jul 21, 2:01 PM CDTSevere Thunderstorm WarningMOBMobile29 min
Jul 21, 2:27 PM CDTSevere Thunderstorm WarningMOBCovington48 min
Jul 21, 2:35 PM CDTSevere Thunderstorm WarningMOBBaldwin40 min
Jul 21, 2:44 PM CDTSevere Thunderstorm WarningMOBMobile46 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningMOBBaldwin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.